Vermont, 2020

Winter Storm and Winter Weather in Vermont, February 7, 2020

February 7, 2020 · NWS BTV · 16 events in 16 counties and zones

A cold front straddled across NY and VT during the February 6-7th time frame. A weak system, moved across VT during the early morning hours of February 6th with snowfall of 1 to 3 inches along the International border to 2 to 4 inches across the southern half of VT.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$320,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold front straddled across NY and VT during the February 6-7th time frame. A weak system, moved across VT during the early morning hours of February 6th with snowfall of 1 to 3 inches along the International border to 2 to 4 inches across the southern half of VT. During the remainder of the 6th into the pre-dawn hours of the 7th, intermittent snow and freezing rain showers still allowed for some slick travel ahead of the more vigorous system. There were numerous reports of vehicle accidents during this transitional phase.

Just prior to daybreak on the 7th, steadier snowfall arrived across northwest VT with steadier snow mixed with freezing rain and sleet elsewhere. Eventually during the morning in northern sections and early afternoon in central, eastern and southern sections mixed precipitation changed to heavy snowfall, with snowfall rates of 1 to 2+ inches per hour through late afternoon. Snowfall for Friday across VT ranged from 2 to 5 inches in the southern CT River Valley to more than a foot in the northwest half of the state. In addition, ice accumulations of 2/10 to 4/10 of an inch occurred across the southern 2/3rd of the state.

This combination made for extremely hazardous travel and led to numerous school closing, early closings of businesses and state government. Also, some 10-20,000 people lost power, especially central and eastern parts of the state.

Two-day snowfall across the area was generally 10 to 20 inches with icing under 1/4 inch across the southern Champlain Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 7, 6:16 AM EST, 44 minutes earlier.

Area forecast discussion, Feb 7, 6:16 AM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
616 AM EST Fri Feb 7 2020

.SYNOPSIS...
Mixed precipitation will continue through the pre-dawn hours
with moderate to heavy snowfall on tap for the majority of the
North Country late this morning through this evening. Additional
snow amounts will likely exceed a foot across northern New York
and northern Vermont before snow ends around midnight. Gusty
winds will also develop this afternoon and yield near white-out
conditions across northern New York and Vermont before abating
after midnight. Temperatures will be quite colder Tonight
through Sunday with a cold arctic air mass settling across the
North Country. Temps will quickly warm back above normal by
Monday with several chances for rain and snow showers late this
weekend through the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 610 AM EST Friday...It's finally the moment we have been
waiting for over the past several day as the warm nose is
beginning to decay and cold air is beginning to spill into
northern New York. We have seen the boundary between snow and
freezing rain advance about 30-40 miles over the past two hours
and it's just a matter of time until this line works into
northern and central Vermont. We are monitoring a band of
moderate snowfall entering northern New York where the Storm
Prediction Center is indicating snowfall rates already
approaching 1 inch/hour further south in New York. This will
continue to work into our forecast area and intensify through
the morning hours. Looking at water vapor and IR imagery, you
can see the convection associated with the shortwave driving the
development of a rapidly developing cyclone. The forecast
continues to remain on track and people should expect
deteriorating conditions as the morning continues to unfold. If
you find yourself out and about today, be aware and ready for
rapidly changing conditions.

Previous Discussion...Water vapor imagery this morning
continues to show an impressive plume of moisture that continues
to be advected across the eastern United States. This warm
conveyor belt has made the precipitation type forecast overnight
very challenging as a +5 to +7 degree warm nose resides across
the North Country with the exception of the St. Lawrence Valley.
This has led to widespread light freezing rain which has
produced ice accumulations between a trace up to 0.15 inches
across portions of south- central Vermont. Surface observations
are now depicting the rapidly developing low pressure system
over central Virginia and will continue to undergo rapid
cyclogenesis as it tracks across western Massachusetts this
afternoon and into the Gulf of Maine this evening. We have
already begun to see the thermal gradient begin to tighten up
across our forecast area as the warm conveyor continue to push
warm air northward while much colder is situated just to our
west over Canada. As the low develops this morning and
afternoon, we will see the floodgates open and the cold air will
quickly spill into the North Country. Looking at the latest 00Z
and 06Z guidance, a very impressive thermal gradient will set
up at the 850 mb and 700 mb levels throughout the day with the
strongest gradient between 15Z and 00Z. For instance, at 18Z,
the thermal gradient at 850 mb will be nearly 20 degrees with +5
degrees at Springfield and -13 degrees at Massena.

With the aforementioned strong thermal gradient and an anomalously
moist air mass of modified Gulf of Mexico air, we have all of the
required ingredients for strong mesoscale banding. The latest radar
imagery across St. Lawrence County continues to show increasing
reflectivities while surfaces observations show pure snow. This is
likely the beginning of the strong frontogenetic band that will work
through our forecast area throughout the day. However, before we get
to the snow, we have to figure out precipitation type across our
region as that remains one of the biggest forecast challenges. The
warm nose mentioned above has kept most falling precipitation as
freezing rain but that will begin to change by mid-morning as cold
air filters in from Canada. The latest thinking is that all snow can
be expected in Burlington starting between 9 AM and 10 AM, around
noon for Montpelier and between 1 and 3 PM for far southern Vermont.
The forecast window between 16Z and 22Z looks to be prime for the
strongest forcing as the HREF shows greater than 80 percent chances
of snow rates exceeding one inch per hour and 50-60 percent chance
of snow rates exceeding two inches per hour. As is the case with
most mesoscale banding, there will be a very sharp gradient between
snow amounts of a foot or greater and amounts much less. There could
easily be a gradient of just 25 to 35 miles where one place could
see 12-16 inches of snow and the other location received 6-8.
Burlington and Montpelier will be a good example of that as we
expect 13 inches of snow this afternoon in Burlington and just 6 in
Montpelier.

As if all of this snowfall isn't enough, we will see winds increase
quickly this afternoon as the rapidly developing low slides off to
our east. A strong isallobaric component of the wind will yield
gusts in the 25 to 35 mph for most locations will gusts up to 45 mph
possible over Grand Isle County. The mention of blowing snow has
been added to the current forecast for this afternoon into the
evening as snow ratios will trend closer to 15:1 and ultimately
20:1. Even after snow ends, a nice layer of transportable snow will
likely exist and yield additional blowing snow potential until the
winds begin to abate after midnight. With the combination of heavy
snow and gusty winds, near white-out conditions are expected this
afternoon. Near blizzard conditions may even be approached for Grand
Isle County and travel is not advised unless absolutely necessary.

Snowfall will taper off after midnight with the remaining lingering
snowfall becoming orographically dependent across the western slopes
of the Green Mountains as the strong cold air advection tries to
squeeze out as much moisture as possible. An additional dusting to 2
inches can be expected at the higher elevations but little to no
snow is expected at lower elevations after midnight. Temperatures
will fall quickly behind a strong arctic front with lows tonight
generally in the single digits above and below zero. Luckily, wind
chills values will remain above advisory levels as the coldest
temperatures won't coincide with the stronger winds during the
evening hours.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
As of 235 AM EST Friday...High pressure builds into the region on
Saturday, settles right over the North Country Saturday night, and
then moves off to the east on Sunday. As a result...dry weather is
expected during the entire period along with below normal
temperatures. Highs on Saturday will only be in the single digits
and teens with lows Saturday night below zero at all locations.
Portions of the northern Adirondacks and Northeast Kingdom of
Vermont will likely see readings in the 15 to 20 below range. A slow
warming trend takes place on Sunday with southerly winds developing.
Highs will generally be in the 20s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 235 AM EST Friday...Sunday will be the warmer day of the
weekend under southerly flow and weak warm air advection, resulting
in highs in the mid to upper 20s. Temps will be slightly cooler east
of the Green Mtns as high pressure departs eastward into the
Atlantic, keeping an easterly component to low level winds. However,
as low pressure approaches from the west, southerly winds and cloud
cover will increase, and temps will warm through the overnight
hours. Winds may especially increase within the St. Lawrence and
Champlain valleys due to channeling of southerly flow, reaching up
to 15-20kts. Precip may arrive with this approaching low as soon as
late Sunday night, though conditions are most favorable during the
overnight hours and through Monday morning, especially along favored
upslope areas with southwest flow. Precip will mainly be snow,
though likely to transition to a rain/snow mix by Monday afternoon
as temperatures warm and highs reach near 40. Soundings do not
indicate a mid-level warm nose associated with this feature, thus
have stayed away from any sleet/freezing rain. Overall, only minor
snow accumulations expected with this event due a quick passage and
a lack of robust forcing.

Precip will begin to taper off late Monday night as weak high
pressure moves into the region for Tuesday. Tuesday morning lows
will be in the upper teens, but will rebound back to mid to upper
30s by afternoon. Global models begin to diverge beyond this point
with the CMC and ECMWF suggesting a surface low to develop along the
mid-Atlantic coast, as an upper level trough digs eastward late
Tuesday into Wednesday. The GFS, however, indicates a much broader
region of low pressure, with occasional periodic showers across the
North Country for midweek. Because of such differences, have kept
PoPs at 30-40% for Tuesday and Wednesday. Models remain out of sync
for the remainder of the forecast period, though another storm
system is possible for the end of the week.

&&

.AVIATION /11Z FRIDAY THROUGH TUESDAY/...
Through 06Z Saturday...Weather will have a significant impact on
aviation today. Ceilings will generally be in the 500 to 1500
foot range through the period and as low as 300 feet between 15z
and 00z. This is when precipitation will become widespread over
the area and will be moderate to heavy in intensity. The
precipitation early this morning will be a mix of snow and
freezing rain...but will be transitioning to all snow between
12z and 18z as colder air moves southeast across the area.
Between 15z and 21z heavy snow is expected and many locations
will see visibilities under 1 mile and as low as 1/4 mile. After
20z winds will also be increasing from the northwest with gusts
in the 15 to 25 knot range which may also cause some blowing and
drifting snow. After 02z snow will begin to slowly taper off and
ceilings and visibilities will begin to slowly improve.

Outlook...

Saturday: VFR. NO SIG WX.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. NO SIG WX.
Sunday Night: Mainly VFR, with areas MVFR and IFR possible.
Likely SHSN.
Monday: Mainly MVFR, with local IFR possible. Likely SHSN, Chance
SHRA.
Monday Night: VFR. NO SIG WX.
Tuesday: Mainly VFR, with areas MVFR possible. Chance SHRA,
Slight chance SHSN.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Storm Warning until 10 PM EST this evening for
     VTZ001>010-016>018.
     Winter Weather Advisory until 10 PM EST this evening for
     VTZ011-012-019.
NY...Winter Storm Warning until 10 PM EST this evening for
     NYZ026>031-034-035-087.

&&

SYNOPSIS...Clay
NEAR TERM...Clay
SHORT TERM...Evenson
LONG TERM...Evenson
AVIATION...Evenson
Hazardous weather outlook, Feb 7, 2:48 AM EST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
248 AM EST Fri Feb 7 2020

NYZ026>031-034-035-087-VTZ001>010-016>018-080800-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Eastern Franklin-
Eastern Chittenden-Eastern Addison-
248 AM EST Fri Feb 7 2020

...WINTER STORM WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont and northwest Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ011-012-019-080800-
Western Rutland-Windsor-Eastern Rutland-
248 AM EST Fri Feb 7 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Feb 7, 6:29 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
629 AM EST FRI FEB 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 AM     SNOW             MALONE                  44.85N  74.29W
02/07/2020  M7.0 INCH        FRANKLIN           NY   BROADCAST MEDIA

            7 INCHES OF NEW SNOW OVER THE PAST 24 HOURS.

&&

EVENT NUMBER BTV2000477

CLAY
Local storm report, Feb 7, 6:34 AM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
634 AM EST FRI FEB 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 AM     SNOW             MALONE                  44.84N 74.30W
02/07/2020  M7.0 INCH        FRANKLIN           NY   TRAINED SPOTTER

&&
Local storm report, Feb 7, 6:55 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
655 AM EST FRI FEB 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     FREEZING RAIN    1 NE SOUTH BURLINGTON   44.48N  73.15W
02/07/2020  M0.24 INCH       CHITTENDEN         VT   NWS OFFICE

&&

EVENT NUMBER BTV2000478

CLAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Grand Isle

When
February 7, 7:00 AM EST to 6:00 PM EST
Where
Grand Isle forecast zone
Property damage
$20,000
Reported by
CoCoRaHS
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Storm total snowfall of 12 to 18 inches fell across the region with more than two-thirds of that occurring with the second phase on February 7th.

Winter Storm, Western Franklin

When
February 7, 7:00 AM EST to 6:00 PM EST
Where
Western Franklin forecast zone
Property damage
$20,000
Reported by
CoCoRaHS
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Storm total snowfall of 12 to 18 inches fell across the region with more than two-thirds of that occurring with the second phase on February 7th.

Winter Storm, Eastern Franklin

When
February 7, 8:00 AM EST to 6:00 PM EST
Where
Eastern Franklin forecast zone
Property damage
$20,000
Reported by
CoCoRaHS
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Storm total snowfall of 12 to 18 inches fell across the region with more than two-thirds of that occurring with the second phase on February 7th.

Winter Storm, Eastern Chittenden

When
February 7, 8:00 AM EST to 6:00 PM EST
Where
Eastern Chittenden forecast zone
Property damage
$25,000
Reported by
CoCoRaHS
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Storm total snowfall of 12 to 18 inches fell across the region with more than two-thirds of that occurring with the second phase on February 7th. In addition, locally up to 1/4 inch of ice accumulation.

Winter Storm, Western Chittenden

When
February 7, 8:00 AM EST to 6:00 PM EST
Where
Western Chittenden forecast zone
Property damage
$25,000
Reported by
CoCoRaHS
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Storm total snowfall of 12 to 18 inches fell across the region with more than two-thirds of that occurring with the second phase on February 7th. In addition, locally up to 1/4 inch of ice accumulation.

Winter Storm, Lamoille

When
February 7, 8:00 AM EST to 7:00 PM EST
Where
Lamoille forecast zone
Property damage
$25,000
Reported by
CoCoRaHS
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Storm total snowfall of 12 to 18 inches fell across the region with more than two-thirds of that occurring with the second phase on February 7th. In addition, locally up to 1/4 inch of ice accumulation.

Winter Storm, Orleans

When
February 7, 8:00 AM EST to 7:00 PM EST
Where
Orleans forecast zone
Property damage
$25,000
Reported by
CoCoRaHS
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Storm total snowfall of 10 to 15 inches fell across the region with more than two-thirds of that occurring with the second phase on February 7th.

Winter Storm, Caledonia

When
February 7, 9:00 AM EST to 8:00 PM EST
Where
Caledonia forecast zone
Property damage
$25,000
Reported by
CoCoRaHS
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Storm total snowfall of 8 to 12 inches fell across the region with more than two-thirds of that occurring with the second phase on February 7th. More significantly was up to 1/4 inch of ice, locally more, that accounted for numerous vehicle accidents and power outages.

Winter Storm, Orange

When
February 7, 9:00 AM EST to 8:00 PM EST
Where
Orange forecast zone
Property damage
$20,000
Reported by
CoCoRaHS
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Storm total snowfall of 6 to 10 inches fell across the region with more than two-thirds of that occurring with the second phase on February 7th. More significantly was up to 1/4 inch of ice, locally more, that accounted for numerous vehicle accidents and power outages.

Winter Storm, Western Rutland

When
February 7, 9:00 AM EST to 8:00 PM EST
Where
Western Rutland forecast zone
Property damage
$20,000
Reported by
CoCoRaHS
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Storm total snowfall of 8 to 12 inches fell across the region with more than two-thirds of that occurring with the second phase on February 7th. In addition, ice accumulation was locally up to 1/4 inch.

Winter Storm, Essex

When
February 7, 9:00 AM EST to 8:00 PM EST
Where
Essex forecast zone
Property damage
$15,000
Reported by
CoCoRaHS
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Storm total snowfall of 8 to 15 inches fell across the region with more than two-thirds of that occurring with the second phase on February 7th.

Winter Storm, Western Addison

When
February 7, 9:00 AM EST to 6:00 PM EST
Where
Western Addison forecast zone
Property damage
$15,000
Reported by
CoCoRaHS
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Storm total snowfall of 10 to 16 inches fell across the region with more than two-thirds of that occurring with the second phase on February 7th.

Winter Storm, Eastern Addison

When
February 7, 9:00 AM EST to 6:00 PM EST
Where
Eastern Addison forecast zone
Property damage
$15,000
Reported by
CoCoRaHS
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Storm total snowfall of 10 to 16 inches fell across the region with more than two-thirds of that occurring with the second phase on February 7th.

Winter Storm, Washington

When
February 7, 9:00 AM EST to 7:00 PM EST
Where
Washington forecast zone
Property damage
$20,000
Reported by
CoCoRaHS
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Storm total snowfall of 10 to 16 inches fell across the region with more than two-thirds of that occurring with the second phase on February 7th. In addition, locally up to 1/4 inch of ice accumulated.

Winter Weather, Eastern Rutland

When
February 7, 10:00 AM EST to 7:00 PM EST
Where
Eastern Rutland forecast zone
Property damage
$15,000
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Storm total snowfall of 5 to 10 inches fell across the region, greater totals across the north, with nearly a half falling on the 6th and the 7th. Some localized icing up to a tenth or two occurred as well.

Winter Weather, Windsor

When
February 7, 10:00 AM EST to 7:00 PM EST
Where
Windsor forecast zone
Property damage
$15,000
Reported by
COOP Observer

Storm total snowfall of 4 to 8 inches fell across the region, greater totals across the north, with nearly a half falling on the 6th and the 7th. Some localized icing up to a tenth or two occurred as well.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2020Every state in 2020This day in weather historyWarnings in Vermont, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868148, 868149, 868147, 868150, 868151, 868152, 868153, 868144, 868145, 868146, 868154, 868155, 868156, 868157, 868159, 868160.